expert advice MORE
Ritalin and the Rebound Effect
Q: My eight-year-old was diagnosed with ADHD two years ago. He's on Ritalin during school hours only. When the Ritalin is in effect, he's far more manageable in all respects. When he comes off the medication, he's a nightmare. Would he be better off not taking the medication? Academically, he has greatly improved since taking it.
A: When some kids come off of their Ritalin doses, they experience a "rebound" effect when their behavior deteriorates. If this is happening with your son, you need to go back to the prescribing physician and discuss it with him. There are other medications as well as ways of distributing the doses that might help to lessen this problem.
More on: Expert Advice
For more than 20 years, Eileen Marzola has worked with children and adults with learning disabilities and attention deficit disorders, and with their parents and teachers. She has been a regular education classroom teacher, a consultant teacher/resource teacher, an educational evaluator/diagnostician, and has also taught graduate students at the university level. Marzola is an adjunct assistant professor of education at Teachers College, Columbia University, and Hunter College of the City University of New York. She also maintains a private practice in the evaluation and teaching of children with learning disabilities and attention deficit disorders.